Georgia, 2006

Damaging Wind in Georgia, May 18, 2006

May 18, 2006 · NWS FFC · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 18, 2:40 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, May 18, 2:40 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
340 PM EDT THU MAY 18 2006

.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)

THE UPPER LEVEL LOW CONTINUES ROTATING OVER THE GREAT LAKES REGION
THIS AFTERNOON. A GENERALLY DRY COLD FRONT ALONG THE TENNESSEE/
GEORGIA BORDER WILL CONTINUE MOVING SOUTH THROUGH GEORGIA THIS
AFTERNOON AND TONIGHT. ONLY ISOLATED THUNDERSTORMS CAN BE EXPECTED
IN NORTHEAST GEORGIA.  REMNANTS OF BOUNDARY ON FRIDAY MAY PROVIDE
ENOUGH LIFT TO DEVELOP A FEW THUNDERSTORMS IN THE NORTHERN ZONES
AGAIN FRIDAY. MODELS A BIT UNCERTAIN ABOUT SATURDAY...LOOKS LIKE
MOISTURE DRIES UP SOME...BUT REMAINS OF SURFACE FRONT MAY TRIGGER
A FEW THUNDERSTORMS. HAVE LEFT LOW CHANCE POPS ACROSS THE NORTH.
TEMPERATURES GRADUALLY WARMING DURING THE SHORT TERM.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
GENERAL PATTERN REMAINS THE SAME UNTIL MID WEEK AS WESTERN RIDGE
BEGINS TO WEAKEN. A FRONTAL BOUNDARY MAY STALL JUST TO OUR NORTH
BUT MAY START TO PUSH SOUTHWARD BY THE END OF THE PERIOD. HAVE
KEPT FORECAST GENERALLY THE SAME.

.FIRE WEATHER...DRY FUELS HAVE COMBINED WITH WIND GUSTS TO 25 MPH
OR GREATER IN ADVANCE OF THE COLD FRONT THIS AFTERNOON. DRY FUELS
WILL LIKELY COMBINE WITH LOW RELATIVE HUMIDITIES NEAR 25 PERCENT
ON FRIDAY AFTERNOON. NOT ENOUGH CONFIDENCE TO GO WITH THE RED FLAG
WARNING YET. WILL GO WITH FIRE WEATHER WATCH NOW AND LEAVE WARNING
DECISION FOR THE MIDNIGHT SHIFT TO REVIEW WITH NEWER MODEL DATA.

&&

.AVIATION...
AFTER A FEW SHOWERS AROUND THIS EVENING...ATMOSPHERE SHOULD DRY OUT
OVERNIGHT WITH PERHAPS ONLY A FEW LINGERING STRATOCU AROUND HERE AND
THERE. INVERSION WILL SET UP AND WINDS WILL BE ABLE TO DECOUPLE
SOMEWHAT...BUT DO NOT EXPECT FOG FORMATION DUE TO LACK OF MOISTURE.
WINDS MAY BE AN ISSUE AGAIN TOMORROW MUCH LIKE TODAY...GUSTY OUT OF
THE WEST NORTHWEST...BUT OTHERWISE NOTHING SIGNIFICANT IN THE WAY OF
CLOUDS. FOR THE MOST PART...THE FRONTAL PASSAGE SHOULD BE DRY. MAY
SEE AN INCREASE IN MOISTURE ESPECIALLY IN MIDLEVELS TOWARD THE END
OF THE PERIOD...BUT STILL LITTLE IMPACT ON THE TAF SITES.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         51  77  61  86 /   0   5  20   5
ATHENS          50  81  57  87 /   5   5  20   5
GAINESVILLE     49  75  57  86 /  10  20  40  20
ROME            48  79  56  86 /  10  20  40  10
COLUMBUS        54  87  64  92 /   0   0  10   5
MACON           53  85  59  93 /   0   5  10   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM EDT THIS AFTERNOON FOR BALDWIN...
BARROW...BIBB...BLECKLEY...BUTTS...CARROLL...CHATTAHOOCHEE...CLARKE...CLAYTON...
COWETA...CRAWFORD...CRISP...DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL...FAYETTE...
GLASCOCK...GREENE...GWINNETT...HANCOCK...HARRIS...HEARD...HENRY...HOUSTON...
JASPER...JEFFERSON...JOHNSON...JONES...LAMAR...LAURENS...MACON...MARION...
MERIWETHER...MONROE...MONTGOMERY...MORGAN...MUSCOGEE...NEWTON...NORTH FULTON...
OCONEE...OGLETHORPE...PEACH...PIKE...PULASKI...PUTNAM...ROCKDALE...SCHLEY...
SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR...
TELFAIR...TOOMBS...TREUTLEN...TROUP...TWIGGS...UPSON...WALTON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKES...WILKINSON.

FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
FOR BALDWIN...BIBB...BLECKLEY...CHATTAHOOCHEE...CRAWFORD...CRISP...DODGE...
DOOLY...EMANUEL...GLASCOCK...GREENE...HANCOCK...HARRIS...HOUSTON...JASPER...
JEFFERSON...JOHNSON...JONES...LAURENS...MACON...MARION...MONROE...MONTGOMERY...
MUSCOGEE...PEACH...PULASKI...PUTNAM...SCHLEY...STEWART...SUMTER...TALBOT...
TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TWIGGS...UPSON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKES...WILKINSON.

&&

16/TDP
Hazardous weather outlook, May 18, 10:00 AM EST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1100 AM EDT THU MAY 18 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191015-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
1100 AM EDT THU MAY 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT ACROSS
NORTH GEORGIA.

.SYNOPSIS...
A WEAK UPPER SHORTWAVE ROTATING AROUND A LARGE LOW PRESSURE SYSTEM
OVER THE NORTHEASTERN U.S. WILL SWEEP ACROSS THE TENNESSEE VALLEY
THIS AFTERNOON AND TONIGHT. A WEAK COLD FRONT WILL MOVE INTO FAR
NORTH GEORGIA THIS AFTERNOON...DROPPING INTO SOUTH GEORGIA
OVERNIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORM DEVELOPMENT WILL BE CLOUD
TO GROUND LIGHTNING STRIKES. THE BEST CHANCE FOR THUNDERSTORMS WILL
BE NORTH OF A CARROLLTON TO ATHENS LINE THIS AFTERNOON THROUGH
TONIGHT.

.DISCUSSION...
INSTABILITY INDICES BECOME MARGINALLY UNSTABLE THIS AFTERNOON WITH
CAPE AROUND 500 LIFTED INDICES AROUND MINUS 1 TO MINUS 2. THE MAIN
LIMITING FACTOR FOR NORTH GEORGIA WILL BE THE LACK OF MOISTURE
ACROSS THE AREA...SO ONLY ISOLATED THUNDERSTORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AND
SATURDAY...THEN AGAIN MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, May 18, 3:29 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
429 PM EDT THU MAY 18 2006

GAZ031-182100-
429 PM EDT THU MAY 18 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN PAULDING COUNTY
UNTIL 500 PM EDT...

AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BRASWELL...MOVING EAST AT 40 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL... AND WIND
GUSTS TO 45 MPH AS IT MOVES ACROSS NORTHERN PAULDING COUNTY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE BRASWELL AND NEW
HOPE.
Special weather statement, May 18, 4:03 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
503 PM EDT THU MAY 18 2006

GAZ034-045-182130-
503 PM EDT THU MAY 18 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN NORTH DEKALB AND
SOUTH GWINNETT COUNTIES UNTIL 530 PM EDT...

AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DUNWOODY...MOVING EAST AT 45 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES
ACROSS NORTHERN DEKALB COUNTY INTO SOUTHERN GWINNETT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE DORAVILLE...NORCROSS AND LILBURN.
BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 18, 4:14 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
514 PM EDT THU MAY 18 2006

GAZ033-182130-
514 PM EDT THU MAY 18 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN FULTON COUNTY
UNTIL 530 PM EDT...

AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF SANDY SPRINGS...NEAR
VININGS...MOVING EAST AT 45 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES
ACROSS NORTH ATLANTA. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF
WATER ON ROADWAYS.

The radar

The Atlanta radar (KFFC), 85 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gwinnett

When
May 18, 4:26 PM EST to 4:30 PM EST
Where
Gwinnett County, Lawrenceville
Measured
39 kt (45 mph) estimated gust
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
33.950, -83.983

The Gwinnett County Emergency Management Director reported that thunderstorm wind gusts blew down two to three large trees onto one unit of a quadraplex on Patterson Court. A mother and small child inside escaped uninjured. However, the roof and one bedroom in the unit sustained considerable damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513053.